Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Stories
Poems
Fun Stuff
Books
Links
Video Links
About this site

NSAID Use During Benzo Withdrawal

Two posts from group members about NSAID use

"A few months ago  I found out that my ever-increasing muscle and joint pain was actually being caused by the chronic use of NSAIDS.  I had taken them for about 4 years at that point to try to control benzo-related pain.  2 nights before I quit them, I told my husband that I thought I may have actually found the one thing that was going to defeat me – unrelenting horrid muscle pain! 

Then I read an article posted by someone on another group and guess what?  NSAIDS interact with the GABA system.  I quit taking them that day and had about 90% less pain within hours!! 

I have pasted 2 articles below. 

Basically, about the only thing I have NOT seen evidence of interacting with the GABA receptors is Tylenol.  I now take an occasional Tylenol.  That’s it.  And the muscle and joint pain is at a level of about 5-10% of what it was.  

Here are the articles: 

Effects of chronic salicylate on GABAergic activity in rat inferior colliculus.

(Note from poster: NSAIDS decrease number of GABA binding sites. )   

Hear Res. 2000 Sep;147(1-2):175-82. Related Articles, Links 

Bauer CA, Brozoski TJ, Holder TM, Caspary DM.  Southern Illinois University School of Medicine, Springfield, IL  62794-9662, USA. cbauer@... 

It is well accepted that salicylate ototoxicity results in reversible tinnitus in humans. Salicylate-induced tinnitus may be an example of plasticity of the central auditory system and could potentially serve as a model to further understand mechanisms of tinnitus generation. This study examined levels of glutamic acid decarboxylase (GAD) and the binding characteristics of the GABA(A) receptor in auditory brainstem structures of Long-Evans rats chronically treated with salicylate. Western blotting revealed a significant 63% (P<0.008) elevation of GAD levels in the inferior colliculus (IC) of salicylate-treated subjects. This occurred in subjects demonstrating behavioral evidence of tinnitus. Muscimol saturation analysis was indicative of a salicylate-related increase in receptor affinity. Linear regression of [(3)H]muscimol saturation analysis data revealed a significant (P<0.05) reduction in K(d) values in whole IC (-48%), as well as in the central nucleus of IC (CIC, -58%) and combined external and dorsal cortex of IC (E/DCIC, -46%). The number of GABA(A) binding sites (B(max)) were also significantly (P<0.05) decreased. These changes were observed only in central auditory structures. This suggests that GAD expression and GABA(A) receptor binding characteristics may be altered with chronic exposure to sodium salicylate and these changes may represent aberrant plasticity clinically experienced as tinnitus.

PMID: 10962183 [PubMed - indexed for MEDLINE]

Salicylate blocks L-type calcium channels in rat inferior colliculus 

(Note by poster : Salicylates aka NSAIDS decrease GABA release. ) 

Hear Res. 2005 Jul;205(1-2):271-276. Related Articles, Links

neurons. Liu Y, Li X, Ma C, Liu J, Lu H.  Department of Neurobiology, Hebei Medical University, No. 361 Zhongshan East Road, Changan District, Shijiazhuang 050017, PR China; Department of Otorhinolaryngology, Peking University Third Hospital, No. 49 Huayuan Road, Haidian District, Beijing 100083, PR China. 

To investigate the effects of the tinnitus inducer sodium salicylate on L-type voltage-gated calcium channels, we studied freshly dissociated inferior colliculus neurons of rats by the whole-cell voltage clamp method. Salicylate's blocking of L-type calcium channels was concentration dependent, and the IC(50) value of salicylate was estimated to be 1.99mM. An amount of 1mM salicylate significantly shifted the steady-state inactivation curve of L-type calcium channels about 9mV in the hyperpolarizing direction and significantly delayed calcium channel recovery. Our results suggest that salicylate's blocking of L-type calcium channels may contribute to salicylate-induced tinnitus by decreasing GABA release in the inferior colliculus.

PMID: 15953536 [PubMed - as supplied by publisher] 

Here is a post by another member who was taking NSAIDS for a long period to time and found out his pain was also being caused by the chronic use of NSAIDS: 

"Hello All

A week ago I passed another milestone - 18 months benzo free. I had expected to have come out the other end by the time I reached this point but this was far from the case and I think I know why.

Mid last year I surrendered to unrelenting arthritic pain and started taking anti-inflammatories again after not having used anything for more than a year, since I began my taper. I took mostly indomethacin - 50mg at night and some celebrex plus the occasional diclofenac.

Although I have been gradually clawing back my life since finishing my taper in sept 04 I seemed to hit a wall last year not long after starting back on the nsaids - I now realise. Many symptoms began to get worse or their  improvement stagnated and some went back to as bad as during taper. I can't say that life was as bad as at its peak, nothing could be that bad but I was getting pretty desperate late last year and early this year.

About 4 weeks ago I badly injured my foot early in the afternoon and immediately took two indocid ( indomethacin ) to slow down the inflammation. Normally I only ever take anti-inflammatories at bedtime. Within an hour I was totally zonked. I staggered to bed and passed out. It was like I had been slipped a mickey.

It occurred to me later that if these drugs could affect me the same as benzos then they could also affect my recovery the same as going back on benzos. I immediately stopped taking them and lo and behold I had much trouble getting to sleep whereas while on them I was always out like a light. But, whereas I could only sleep for as little as half a hour ( usually 1 and 1/2 hours ) and then wide awake I now, 4 weeks after taking the last indocid, am back to a couple of hours and can usually go back to sleep again at least once.

Most symptoms are settling down again and my demeanor is improving. As to the pain, it has also been IMPROVING ! since quitting the damn things.

Don't make the same mistake people.

Paul "

 

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 23 May 2013